Secondary Logo

Journal Logo

Respiratory Depression Makes Propofol a Dangerous Drug of Abuse

Gussow, Leon MD

doi: 10.1097/01.EEM.0000361686.52068.07
Toxicology Rounds

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center.

Image

Image

The American Association of Nurse Anesthetists (AANA) issued a position statement June 22 warning of the increasing risk of propofol abuse:

“Since its introduction into the healthcare market, the misuse of propofol through self-administration has increased among anesthesia providers and healthcare professionals. Propofol produces dose-dependent sedation. At sub-anesthetic doses feelings of elation and euphoria have been reported. Unfortunately, too often the first sign of propofol misuse or addiction is the practitioner's death.”

Three days later, Michael Jackson suffered respiratory and cardiac arrest at his home, and was rushed to hospital where he could not be resuscitated. As of this writing, reports suggest that vials of propofol and lidocaine were found at the scene.

Propofol was first marketed in 1986 for inducing and maintaining general anesthesia. Initially, it was not thought to have potential for abuse, but in 1992, reports of propofol diversion and misuse began to appear, especially among anesthesia providers, who have easy access to the drug. Propofol is not yet considered a controlled substance, and in many hospitals, stocking and dispensing of the drug is not carefully monitored. This lack of strict controls has been strongly correlated in several studies with increased reports of propofol abuse. Between 1992 and 2007, at least 38 cases of propofol abuse have been described in the medical literature. Among these 38 cases, there were 14 deaths, 12 involving health care professionals. One layman who died reportedly purchased the propofol on eBay.

Image

Image

University of Colorado researchers conducted an e-mail survey on propofol abuse to all 126 American anesthesiology training programs; the response rate was 100 percent. At least one episode of propofol abuse or diversion over the previous 10 years was reported by 18 percent of responding programs. These episodes involved 25 individuals, seven of whom died. The authors point out that their results really underestimate the problem because it is quite probable that many episodes of abuse go undetected, and the drug is not identified on routine drug screens. They also note that all seven deaths occurred at medical centers that did not have procedures requiring strict accounting for the drug. (Anesth Analg 2007;105[4]:1066).

Propofol (Diprivan [diisopropyl intravenous anesthetic]) is chemically distinct from agents such as benzodiazepines, barbiturates, and opiates. Insoluble in water, it is marketed as an opaque, white, oily emulsion often referred to informally as “milk of amnesia.” Diprivan is compounded with 1% propofol, 10% soybean oil, 1.2% purified egg phosphatide, and 2.25% glycerol. When injected intravenously, it is an ultrashort-acting agent, with onset of less than one minute and duration of five to 10 minutes. Because the effects wear off quickly, abusers may repeat injections frequently, in some reported cases up to 100 times a day.

Individuals who end up abusing propofol often start taking the drug to treat insomnia. (Initial news reports suggest that this may have been the case with Michael Jackson.) But propofol also has several incidental effects that might lead to psychological dependency. Aside from its ability to induce relaxation and decrease stress, it has been reported to produce euphoric feelings, sexual hallucinations, and sexual disinhibition, effects that are sometimes seen when patients emerge from propofol anesthesia. Another effect is pain on injection, and the drug is often mixed with lidocaine to make administration more tolerable. Propofol itself does not have analgesic properties.

Respiratory depression is what makes propofol such a dangerous drug of abuse. Therapeutic doses will decrease the respiratory rate and tidal volume, and impair ventilatory response to carbon dioxide. Although there has been debate in the literature whether it is possible for an individual to self-inject a lethal intravenous dose before losing consciousness, the consensus now is that deaths in these cases generally result from too rapid infusion of therapeutic amounts of the drug.

There are other adverse effects associated with propofol. It decreases systolic and diastolic blood pressure. It can cause myoclonic movement and rarely hemorrhagic pancreatitis. When high doses are used for more than 48 hours in the intensive care unit to maintain sedation, a so-called “propofol infusion syndrome” can occur, which can be fatal. Manifestations include cardiac and renal failure, metabolic acidosis, hyperkalemia, myopathy, and lipemia.

After Mr. Jackson's death, the AANA issued a press release saying, in effect: “We told you so.” They also seized the moment to re-emphasize their political push to restrict propofol use by other specialties: “…the package insert for propofol, which is approved by the U.S. Food and Drug Administration, requires that the drug be administered by healthcare professionals trained in the administration of general anesthesia — in other words, CRNAs [certified registered nurse anesthetists] and anesthesiologists.”

A recent report described EKG changes consistent with Brugada syndrome shortly before the death of one propofol abuser. The authors suggest that these EKG findings — ST elevation in V1-V3 and a pseudo-right-bundle-branch-block pattern — may herald sudden cardiac death. (Clin Toxicol 2009;47[4]:358)

A recently published clinical practice advisory on propofol for ED sedation noted that the drug is arguably the most popular deep sedative in emergency medicine. (Ann Emerg Med 2007; 50[2]:182). The AANA mis-states the package insert, which actually reads: “DIPRIVAN 2% should be given by those trained in anaesthesia (or, where appropriate, doctors trained in the care of patients in intensive care).”

© 2009 Lippincott Williams & Wilkins, Inc.